The Parkinsonism-Hyperpyrexia Syndrome
- 1.6k Downloads
The parkinsonism-hyperpyrexia syndrome (PHS) is a rare but potentially fatal complication seen in Parkinson’s disease (PD) patients, most commonly following reduction or cessation of antiparkinson medications. Clinically it resembles neuroleptic malignant syndrome with rigidity, pyrexia, and reduced conscious level. There may be features of autonomic instability, and serum creatine kinase (CK) may be elevated. Complications of PHS include acute renal failure, aspiration pneumonia, deep venous thrombosis/pulmonary embolism, and disseminated intravascular coagulation (DIC). Management consists of dopaminergic drug replacement, supportive measures, and treatment of complications. The prognosis is improved with early recognition and management. Mortality of up to 4% has been reported, but an additional one-third of patients have permanent sequelae. Patients and physicians should be warned against sudden reduction in antiparkinson medications. PHS should always be considered in a patient with parkinsonism who presents with an acute deterioration in symptoms.
KeywordsParkinsonism Hyperpyrexia Syndrome
- 1.Delay J, Pichot P, Lemperiere T, et al. A non-phenothiazine and non-reserpine major neuroleptic, haloperidol, in the treatment of psychoses. Ann Med Psychol (Paris). 1960;118(1):145–52.Google Scholar
- 2.Caroff SN, Mann SC, Campbell EC, et al. Neuroleptic malignant syndrome. In: Frucht SJ, Fahn S, editors. Movement disorder emergencies diagnosis and treatment. New York: Humana Press; 2005. p. 41–52.Google Scholar
- 12.Grosset D, Antonini A, Canesi M, et al. Adherence to antiparkinson medication in a multi-centre European study. Mov Disord. 2008; in press.Google Scholar
- 20.Factor SA, Santiago A. Parkinsonism-hyperpyrexia syndrome in Parkinson’s disease. In: Movement disorder emergencies: Diagnosis and treatment . New York: Humana Press; 2005. p. 29–41.Google Scholar